Alert archive / California / Winter Storm Warnings in 2024
Winter Storm Warning 6, NWS Eureka, CA
NWS Eureka, CA issued this winter storm warning at Feb 17, 2024, 1:57 AM PST. It took effect at Feb 17, 2024, 4:00 AM PST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2024, 1:57 AM PST (09:57 UTC)
- In effect from
- Feb 17, 2024, 4:00 AM PST
- Expired
- Feb 18, 2024, 1:24 AM PST
- In force
- 21 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
478 WWUS46 KEKA 170957 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 157 AM PST Sat Feb 17 2024 CAZ107-171800- /O.NEW.KEKA.WS.W.0006.240217T1200Z-240218T1200Z/ Northern Trinity- Including Hwy 3-Scott Mountain 157 AM PST Sat Feb 17 2024 ...WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST SUNDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected Above 5000 feet. Total snow accumulations between 6 and 9 inches. Winds gusting as high as 45 mph. * WHERE...Northern Trinity. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Travel could be very difficult. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
3 follow-up statements
521 WWUS46 KEKA 171751 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 951 AM PST Sat Feb 17 2024 CAZ107-180200- /O.CON.KEKA.WS.W.0006.000000T0000Z-240218T1200Z/ Northern Trinity- Including Hwy 3-Scott Mountain 951 AM PST Sat Feb 17 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY ABOVE 5000 FEET... * WHAT...Heavy snow Above 5000 feet. Total snow accumulations between 6 and 9 inches. Winds gusting as high as 45 mph. * WHERE...Northern Trinity. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Roads, and especially bridges and overpasses, will likely become slick and hazardous. Travel could be very difficult. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JLW
423 WWUS46 KEKA 180149 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 549 PM PST Sat Feb 17 2024 CAZ107-181000- /O.CON.KEKA.WS.W.0006.000000T0000Z-240218T1200Z/ Northern Trinity- Including Hwy 3-Scott Mountain 549 PM PST Sat Feb 17 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY ABOVE 5000 FEET... * WHAT...Heavy snow Above 5000 feet. Total snow accumulations between 6 and 9 inches. Winds gusting as high as 45 mph. * WHERE...Northern Trinity. * WHEN...Until 4 AM PST Sunday. * IMPACTS...Roads will likely be slick and hazardous. Travel could be very difficult. Tire chains may be necessary. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka RPA
387 WWUS46 KEKA 180924 WSWEKA URGENT - WINTER WEATHER MESSAGE National Weather Service Eureka CA 124 AM PST Sun Feb 18 2024 CAZ107-181030- /O.CAN.KEKA.WS.W.0006.000000T0000Z-240218T1200Z/ Northern Trinity- Including Hwy 3-Scott Mountain 124 AM PST Sun Feb 18 2024 ...WINTER STORM WARNING IS CANCELLED... The threat has ended. $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka ZVS
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 16, 3:35 PM PST, 10 hours 22 minutes earlier.
Area forecast discussion, Feb 16, 3:35 PM PST, 10 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
335 PM PST Fri Feb 16 2024
.SYNOPSIS...Scattered showers will increase intensity this evening as
the first of two strong storms move into the PNW. Moderate to heavy
rainfall and gusty southerly winds will be the main impacts for
these storms. The second surge of moisture is forecast to begin
Sunday and continue through the beginning of next week.
&&
.DISCUSSION...Light showers have been moving through northern
California this afternoon upstream of an upper level shortwave
located offshore of the PNW. This feature is part of a larger low
pressure complex developing in the central Pacific - most recent
OPC surface analyzes have identified a strong 975 mb double barrel
low with a prominent baroclinic zone and tightly bound pressure
gradient. 925 mb analysis indicates a strong LLJ developing at the
forefront of a cold frontal boundary associated with this system.
Wind gusts are already being observed above 2000 ft up to 40 mph.
Due to a fairly stable airmass at the surface, these winds will
be slow to mix down and will remain largely confined to the
coastal headlands and higher terrain. A wind advisory will go into
effect in these regions of Humboldt, Del Norte, and Mendocino
counties late tonight for gusts up to 45 mph. In situ
observations will be closely monitored as recent model guidance
suggests wind gusts extending further south.
As this frontal boundary approaches CA, a strong SSW oriented PWAT
plume of tropically sourced moisture is expected to impact the CWA
late tonight into early Saturday. Strong QPF signatures suggest
widespread moderate rainfall with higher totals expected for SSE
wind prone areas of Humboldt, Mendocino and Lake counties,
especially in the King Range. In the 24 hours prior to 9PM Saturday,
the NBM 50th percentile is predicting 1-3 inches for the CWA,
closely aligning with the recent run of HREF. Highest rainfall rates
are expected late morning to early afternoon Saturday, to which some
nuisance flooding impacts are possible. WPC QPF has been leaning
toward the higher end of the spectrum, targeting bullseyes of
accumulations nearing 4 inches in the King Range and a widespread
bump of 0.5 inches to the aforementioned totals. This first system
is rather progressive, but a surge of instability on the tail end of
the frontal precip has the ability to enhance QPF totals in
convective bands with slight chances for thunderstorms,
particularly around Cape Mendocino. This being a warmer system,
snow impacts are minimal and confined to elevations greater than
4000 ft. Scott Mountain Pass may see up to 3 inches Saturday
morning, potentially impacting travel in mountainous areas.
However, no winter products are being issued at this time.
As the shortwave moves east, a brief break in precipitation is
likely early Sunday morning as the surface pressure gradient
slackens and the flow briefly shifts southwesterly. Meanwhile,
another shortwave developing south of the the parent low in the
northern PAC is expected to quickly strengthen. The next surge of
moisture associated with this system is likely to begin Sunday
afternoon with focus in southern portions of the CWA. Stronger
wind gusts up to 60 mph are expected as another strong QPF
signature appears South of Cape Mendocino and interior CA Sunday
afternoon. Accumulations ranging 1-4 inches through Monday
morning are possible, however this low will pose more difficult
forecasting challenges and different hydrologic impacts as it
stalls offshore Monday morning.
There is some divergence in ensemble model guidance regarding the
timing of the frontal precipitation and the accumulations
produced by the subsequent pulses of moisture. Another surge of
precipitation is appearing on long range model guidance for late
Monday into Tuesday. The Euro appears to be trending faster and
wetter especially Monday evening into early Tuesday, where the GFS
is running significantly drier. With this uncertainty combined
with saturated soils after this weekend, precipitation impacts
will be monitored closely. Snow levels will still be greater than
4,000 ft, but more significant snowfall is possible for higher
elevations of Trinity County with this system, as it extends over
a longer period.
Precip will gradually taper off through Wednesday, potentially
leading into a relatively drier period for the remainder of the
week.
&&
.AVIATION...Low-level windshear continues to be the top concern with
a strong signal for coastal terminals into early Saturday
morning. Ceilings will lower overnight and visibility will
generally drop to MVFR as showers become more numerous.
&&
.MARINE...Gale warnings have been hoisted for the outer waters as
winds increase ahead of an approaching cold front. This is the
first of a number of weather systems to produce strong winds and a
series of significant long-period west-northwest swells. Although
the current gale warning ends tomorrow, no doubt there will be
future gale warnings and perhaps hazardous seas with the
progression of aforementioned weather systems. Combined seas of 16
to 19 feet will be particularly prominent Saturday and Saturday
night and again Monday night into Tuesday.
&&
.HYDROLOGY...Two impactful storm systems will bring periods of
moderate to locally heavy rainfall to the region Saturday and again
late Sunday through early next week. The risk of flooding has been
enhanced by saturating rain over the last couple of days. A flood
watch has been issued for Mendocino, Lake, Southern Humboldt and
Southern Trinity Counties. The risk of minor urban and small stream
flooding will be greatest in southwestern Humboldt, Mendocino and
Lake counties, especially Saturday when the strongest rain rates are
expected. The heavy rainfall will lead to rapid rises on river,
streams, and creeks. Ponding of water is likely for low- lying or
poorly drained areas. The Russian River is around 50 percent chance
of exceeding flood stage this weekend through Monday. Scott's Creek
is also forecast to reach monitor stage by Monday. WPC continues to
have portions of our area in a "Slight Risk" for excessive rainfall
through the weekend. Though most likely minor, persistent flood
impacts are expected into early next week with steady rainfall. The
forecast should be monitored as the situation evolves. JJW/JHW/ZVS
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Wind Advisory from 9 PM this evening to 1 PM PST Saturday
for CAZ102-104>106-110.
Flood Watch from Sunday morning through Tuesday morning for
CAZ103-104-106-108>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 9 PM this evening to 3 PM PST
Saturday for PZZ450.
Small Craft Advisory until 3 AM PST Saturday for PZZ455.
Gale Warning from 3 AM to 3 PM PST Saturday for PZZ455.
Gale Warning until noon PST Saturday for PZZ470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 2:44 AM PST | Hazardous Seas Warning | EKA | 18 hr | |
| Feb 17, 12:45 PM PST | High Wind Watch | EKA | Humboldt, Lake, Mendocino, Trinity | 25 hr |
Nearby
Winter Storm Warnings in California, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.